-->

‘Popcorn Lung’ from vaping – First documented case in Canada

Organisation: Position: Deadline Date: Location:

A research case report describing lung injury related to e-cigarette use in a 17-year-old Canadian may be the first documented case of a new form of damage from vaping products, according to an article published in the Canadian Medical Association Journal (CMAJ). It provides new evidence on forms of lung injury that can result from vaping.

Recently, says a report on the CMAJ article publicised in SciTechDaily on 20 November 2019, several cases of “e-cigarette or vaping product use-associated lung injury” (EVALI) have been described. 

However, this patient presented with a new type of vaping-related injury that is similar to ‘popcorn lung’, a condition seen in workers exposed to the chemical flavouring diacetyl, an ingredient used in microwave popcorn. If inhaled, the chemical causes bronchiolitis, which is characterised by the small airways of the lungs becoming inflamed and obstructed.

A team of authors from Lawson Health Research Institute in London, Ontario, and University Health Network in Toronto, who were all involved in the care of the patient, report on the case of life-threatening bronchiolitis.

The article describes a previously healthy 17-year-old male who initially presented for care after a week of persistent and intractable cough and was eventually hospitalised and put on life support. After ruling out other causes, the authors suspected flavoured e-liquids as the cause. The youth’s family reported that he vaped daily using a variety of flavoured cartridges and used tetrahydrocannabinol (THC) regularly.

“This novel disease pattern of airway injury associated with vaping leading to chronic obstruction appears to be distinct from the alveolar injury characterising the EVALI cases recently reported in the US, and the seven confirmed or probable cases in Canada, highlighting the need for further research and regulation of e-cigarettes,” writes lead author Dr Karen Bosma, Associate Scientist at Lawson and Intensivist at London Health Sciences Centre.

A ‘diagnostic and therapeutic challenge’

The CMAJ case study provides detailed medical information on the extent and type of injury as well as treatment, although the Middlesex-London Health Unit reported on the youth’s condition earlier this autumn to extend an early warning of the risks of vaping.

“This case of life-threatening acute bronchiolitis posed a diagnostic and therapeutic challenge,” write the authors. “Given the patient’s intense vaping exposure to flavoured e-liquid and negative workup for other causes of bronchiolitis, we suspected that bronchiolitis obliterans might have been developing in this patient as in microwave popcorn factory workers exposed to occupational inhalation of diacetyl.”

The authors referred the patient to a lung transplant centre for further evaluation and reported the case to authorities (Government of Canada’s consumer product incident report system) as an adverse reaction to a consumer product, e-cigarettes.

They also alerted Health Canada for further investigation.

The youth narrowly avoided the need for a double lung transplant, but now has evidence of chronic damage to his airways. He is still recovering from his lengthy stay in the intensive care unit, and is abstaining from e-cigarettes, marijuana and tobacco.

e-cigarettes and lung illnesses

Emerging reports indicate that e-cigarettes are causing a variety of lung illnesses and injuries.

According to a 2017 report, e-cigarettes are the most commonly used nicotine products among Canadian youth, with an estimated 272,000 Canadians aged 15 to 24 years reporting e-cigarette use within the last 30 days.

“This case may represent the first direct evidence of the lung disease most expected to result from e-cigarette use,” writes Dr. Matthew Stanbrook, Deputy Editor of CMAJ, in a linked editorial.

Stanbrook urges the federal government to ban these harmful substances and ignore the fear-mongering from the tobacco industry that people will revert to smoking cigarettes.

“From the start, CMAJ has called for a ban on flavourings in e-liquids, restrictions on e-cigarette advertising equivalent to those for tobacco products, and an effective standard for quality and safety to be imposed on every e-cigarette product sold. We do so again now,” Dr. Stanbrook writes.

Life-threatening bronchiolitis related to electronic cigarette use in a Canadian youth

Canadian Medical Association Journal

Authors

Simon T Landman, Inderdeep Dhaliwal, Constance A Mackenzie, Tereza Martinu, Andrew Steele and Karen J Bosma.

Abstract

Background: Although electronic cigarettes (e-cigarettes) were initially marketed as a potential smoking-cessation aid and a safer alternative to smoking, the long-term health effect of e-cigarette use (“vaping”) is unknown. Vaping e-liquids expose the user to several potentially harmful chemicals, including diacetyl, a flavouring compound known to cause bronchiolitis obliterans with inhalational exposure (‘popcorn worker’s lung’).

Case description: We report the case of a 17-year-old male youth who presented with intractable cough, progressive dyspnea and malaise after vaping flavoured e-liquids and tetrahydrocannabinol intensively. Initial physical examination showed fever, tachycardia, hypoxemia and bibasilar inspiratory crackles on lung auscultation. 

Computed tomography of the chest showed diffuse centrilobular “tree-in-bud” nodularity, consistent with acute bronchiolitis. Multiple cultures, including from 2 bronchoalveolar lavage samples, and biopsy stains, were negative for infection. 

He required intubation, invasive mechanical ventilation and venovenous extracorporeal membrane oxygenation (ECMO) for refractory hypercapnia. The patient’s condition improved with highdose corticosteroids. He was weaned off ECMO and mechanical ventilation, and discharged home after 47 days in hospital.

Several months after hospital discharge, his exercise tolerance remained limited and pulmonary function tests showed persistent, fixed airflow obstruction with gas trapping. The patient’s clinical picture was suggestive of possible bronchiolitis obliterans, thought to be secondary to inhalation of flavouring agents in the e-liquids, although the exact mechanism of injury and causative agent are unknown.

Interpretation: This case of severe acute bronchiolitis, causing near-fatal hypercapnic respiratory failure and chronic airflow obstruction in a previously healthy Canadian youth, may represent vaping-associated bronchiolitis obliterans.

This novel pattern of pulmonary disease associated with vaping appears distinct from the type of alveolar injury predominantly reported in the recent outbreak of cases of vaping associated pulmonary illness in the United States, underscoring the need for further research into all potentially toxic components of e-liquids and tighter regulation of e-cigarettes.

‘Popcorn Lung’ – New Type of Life-Threatening E-Cigarette Vaping Lung Injury Uncovered

Life-threatening bronchiolitis related to electronic cigarette use in a Canadian youth


Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.